Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 271, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 9, 2018, 3:39 PM CDT for Jasper County, Lawrence County, Missouri. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2018, 3:39 PM CDT (20:39 UTC)
- Expired
- Aug 9, 2018, 4:15 PM CDT
- In force
- 36 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Jasper County, MO, Lawrence County, MO
The radar
The Springfield radar (KSGF), 55 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.7 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 788 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 951 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
491
WUUS53 KSGF 092039
SVRSGF
MOC097-109-092115-
/O.NEW.KSGF.SV.W.0271.180809T2039Z-180809T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
339 PM CDT THU AUG 9 2018
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Northwestern Lawrence County in southwestern Missouri...
East central Jasper County in southwestern Missouri...
* Until 415 PM CDT.
* At 339 PM CDT, a severe thunderstorm was located 7 miles west of
Miller, or 12 miles northwest of Mount Vernon, moving south at 15
mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Stotts City... Avilla...
La Russell... Red Oak...
Maple Grove...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3711 9406 3714 9416 3729 9417 3729 9386
3711 9384 3710 9395
TIME...MOT...LOC 2039Z 017DEG 12KT 3723 9398
HAIL...0.88IN
WIND...60MPH
$$
DSAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:23 PM CDT, 16 minutes earlier.
Area forecast discussion, Aug 9, 3:23 PM CDT, 16 minutes before
Area Forecast Discussion National Weather Service Springfield MO 323 PM CDT Thu Aug 9 2018 .SHORT TERM...(This evening through Friday) Issued at 244 PM CDT Thu Aug 9 2018 We will continue to see two main areas of scattered showers and thunderstorms for the remainder of this afternoon and early this evening. One area will be west of the Highway 65 corridor where upper level short wave energy is providing a focus. A second area will be across south-central Missouri. While we will likely see isolated storms in between these two areas, there is a relative minimum in CAPE in a corridor from around Buffalo to Rolla. Thermodynamic and moisture profiles will continue to favor a threat for downburst winds and perhaps some hail with storms into early this evening. Storms will then die off by late evening with mainly quiet weather expected overnight. We will then see another opportunity for scattered storms tomorrow afternoon primarily across southeastern Kansas and central Missouri as approaching short wave energy drives a surface boundary into that region. It once again appears that downburst winds and hail may accompany a few of these storms. High temperatures once again look on the warm side with most areas reaching the lower 90s. Middle 90s look quite possible around Joplin. .LONG TERM...(Friday Night through Thursday) Issued at 244 PM CDT Thu Aug 9 2018 That surface front will slowly push south through the Ozarks from Friday night into Saturday. This feature will keep the potential for scattered showers and thunderstorms in the forecast. Temperatures will also be a tad cooler with most areas seeing upper 80s and lower 90s for highs (near normal). We will then maintain some PoPs for thunderstorm potential into Sunday as that front stalls over the area. We generally went in the 20-30% range (isolated to widely scattered) as there may not be much in the way of mid/upper level support. That will change as we get into the Monday through Thursday time period as a closed upper level low slowly moves east and opens up across the central Plains and then Mid-Mississippi Valley. This feature will provide an extended focus for showers and thunderstorms. This is a welcome opportunity for the drought- stricken areas across the region. The expected clouds and precipitation will likely keep temperatures below normal. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1149 AM CDT Thu Aug 9 2018 For the 18z TAFS, starting to get a cumulus field over the area. An upper level circulation very evident on water vapor imagery just to the west of the CWA and 2500-3000j/kg sfc based CAPE values will aid in convective development this afternoon. For now have gone with VCTS wording in TAFS but may need to bump up in an amendment later on if coverage becomes more than scattered. VFR conditions are expected outside of any convection. Would expect MVFR during convection and a brief period of IFR with any stronger storms. Main convection should diminish by 00-02z. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Schaumann LONG TERM...Schaumann AVIATION...Lindenberg
Hazardous weather outlook, Aug 9, 9:53 AM CDT, 5 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 953 AM CDT Thu Aug 9 2018 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101500- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 953 AM CDT Thu Aug 9 2018 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Limited lightning risk. Limited excessive heat risk. DISCUSSION... Scattered thunderstorms will be possible across the area today. While widespread severe storms are not expected, some of the stronger updrafts may produce up to quarter size hail and wind gusts up to 60 mph. Heat index values in the mid to upper 90s will occur over west central Missouri into extreme southeast Kansas during the afternoon hours. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Afternoon and evening thunderstorms will be possible once again on Friday into the weekend. However...severe weather is not expected at this time. Heat index values in the mid to upper 90s will occur over mainly southern and western Missouri and extreme southeast Kansas during the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Lindenberg
In the hours before
Special weather statement, Aug 9, 1:50 PM CDT, 1 hour 49 minutes before
Special Weather Statement National Weather Service Springfield MO 150 PM CDT THU AUG 9 2018 MOZ102-091915- Barry MO- 150 PM CDT THU AUG 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BARRY COUNTY UNTIL 215 PM CDT... At 149 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Cassville, moving south at 5 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Roaring River State Park... Cassville... LAT...LON 3675 9385 3675 9365 3660 9364 3660 9384 TIME...MOT...LOC 1849Z 000DEG 5KT 3672 9375 DSA
Special weather statement, Aug 9, 1:59 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Springfield MO
159 PM CDT THU AUG 9 2018
MOZ077-089-091945-
Barton MO-Dade MO-
159 PM CDT THU AUG 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BARTON AND
NORTHWESTERN DADE COUNTIES UNTIL 245 PM CDT...
At 159 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Lockwood, or 11 miles northwest of Greenfield, moving
south at 5 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Stockton Lake... Greenfield...
Lockwood... Golden City...
Arcola... Neola...
Cedarville... Sylvania...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3759 9408 3758 9407 3758 9392 3757 9385
3739 9383 3739 9414 3759 9415
TIME...MOT...LOC 1859Z 000DEG 5KT 3753 9400
DSASpecial weather statement, Aug 9, 2:35 PM CDT, 1 hour 4 minutes before
Special Weather Statement National Weather Service Springfield MO 235 PM CDT THU AUG 9 2018 MOZ097-098-106-092015- Oregon MO-Howell MO-Shannon MO- 235 PM CDT THU AUG 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHANNON... NORTHEASTERN HOWELL AND NORTHWESTERN OREGON COUNTIES UNTIL 315 PM CDT... At 234 PM CDT, Doppler radar was tracking a strong thunderstorm near Birch Tree, or near Mountain View, moving east at 25 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Mountain View... Birch Tree... Montier... Peace Valley... Teresita... LAT...LON 3678 9176 3701 9177 3711 9138 3683 9135 TIME...MOT...LOC 1934Z 256DEG 20KT 3696 9159 DSA
Special weather statement, Aug 9, 2:38 PM CDT, 1 hour 1 minute before
Special Weather Statement National Weather Service Springfield MO 238 PM CDT THU AUG 9 2018 KSZ101-MOZ088-093-092030- Cherokee KS-Jasper MO-Newton MO- 238 PM CDT THU AUG 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEROKEE...NORTHWESTERN NEWTON AND WESTERN JASPER COUNTIES UNTIL 330 PM CDT... At 238 PM CDT, Doppler radar was tracking a strong thunderstorm over Oronogo, or near Joplin, moving southwest at 5 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Joplin... Webb City... Carl Junction... Baxter Springs... Columbus... Galena... Oronogo... Carterville... Duquesne... Duenweg... Airport Drive... Weir... Leawood... Lowell... Silver Creek... Alba... Scammon... Purcell... Shoal Creek Drive... Saginaw... This includes the following highways... Interstate 44 between mile markers 6 and 15. Interstate 49 between mile markers 34 and 35. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3730 9441 3702 9433 3702 9481 3733 9485 TIME...MOT...LOC 1938Z 043DEG 5KT 3718 9448 DSA
Special weather statement, Aug 9, 3:17 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Springfield MO
317 PM CDT THU AUG 9 2018
MOZ090-092100-
Greene MO-
317 PM CDT THU AUG 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GREENE COUNTY UNTIL
400 PM CDT...
At 317 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ash Grove, or 14 miles southeast of Greenfield, moving south at 10
mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Ash Grove...
LAT...LON 3728 9361 3728 9363 3731 9362 3737 9362
3737 9354 3725 9351 3724 9361
TIME...MOT...LOC 2017Z 357DEG 7KT 3732 9360
DSASpecial weather statement, Aug 9, 3:32 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Springfield MO
332 PM CDT THU AUG 9 2018
MOZ077-088-089-094-092115-
Barton MO-Jasper MO-Dade MO-Lawrence MO-
332 PM CDT THU AUG 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BARTON...
NORTHWESTERN LAWRENCE...NORTHEASTERN JASPER AND SOUTHWESTERN DADE
COUNTIES UNTIL 415 PM CDT...
At 330 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jasper, or 7 miles south of Lamar, moving south at 10 mph. Other
scattered strong storms were occuring in the area in northeast
Jasper and northwest Lawrence counties.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Carthage... Lockwood...
Jasper... Golden City...
Carytown... Lamar Heights...
Avilla... Oakton...
Red Oak... Dudenville...
Kenoma... Maple Grove...
Meinert... Boston...
This includes Interstate 49 between mile markers 43 and 65.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3749 9439 3745 9400 3722 9385 3714 9416
3719 9439
TIME...MOT...LOC 2030Z 357DEG 7KT 3739 9428
DSAThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 8:50 PM CDT | Areal Flood Advisory | SGF | Dent, Texas | 3 hr |
| Aug 9, 1:03 PM CDT | Special Weather Statement | SGF | Benton | 27 min |
| Aug 9, 1:30 PM CDT | Special Weather Statement | SGF | Benton | 30 min |
| Aug 9, 1:50 PM CDT | Special Weather Statement | SGF | Barry | 25 min |
| Aug 9, 1:59 PM CDT | Special Weather Statement | SGF | Dade | 46 min |
| Aug 9, 2:35 PM CDT | Special Weather Statement | SGF | Shannon | 40 min |
| Aug 9, 2:38 PM CDT | Special Weather Statement | SGF | Jasper | 52 min |
| Aug 9, 3:07 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 38 min |
| Aug 9, 3:17 PM CDT | Special Weather Statement | SGF | Greene | 43 min |
| Aug 9, 3:22 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Greene, Lawrence | 38 min |
| Aug 9, 3:32 PM CDT | Special Weather Statement | SGF | Jasper | 43 min |
| Aug 9, 3:36 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper | 39 min |
| Aug 9, 3:43 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 32 min |
| Aug 9, 4:03 PM CDT | Special Weather Statement | SGF | Ozark | 42 min |
| Aug 9, 4:06 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Lawrence, Newton | 39 min |
| Aug 9, 4:18 PM CDT | Special Weather Statement | SGF | Vernon | 27 min |
| Aug 9, 4:21 PM CDT | Special Weather Statement | SGF | Lawrence | 24 min |
| Aug 9, 4:31 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Jasper, Lawrence, Newton | 44 min |
| Aug 9, 4:44 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Lawrence | 46 min |
| Aug 9, 4:55 PM CDT | Special Weather Statement | SGF | Barton | 50 min |
| Aug 9, 5:11 PM CDT | Special Weather Statement | SGF | Cedar | 49 min |
| Aug 9, 5:15 PM CDT | Special Weather Statement | SGF | Barry | 45 min |
| Aug 9, 5:18 PM CDT | Special Weather Statement | SGF | Barry | 42 min |
| Aug 9, 5:50 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 40 min |
| Aug 9, 5:54 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, Dade | 36 min |
| Aug 9, 6:29 PM CDT | Special Weather Statement | SGF | Dade | 46 min |
| Aug 9, 6:53 PM CDT | Special Weather Statement | SGF | Taney | 37 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.